Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Neurontin (Gapapentin)

neednewbacknneednewback Posts: 229
edited 06/11/2012 - 8:25 AM in Pain Medications
I am currently trying 100mg of Neurontin at night (I'm a at day four) and its is making me drowsey almost the entire day after taking it. My doctor wants to slowly increase my dose up to 1,200 mg /day and I have fears if I am now totally destroyed the next day from 100mg, will I be able to increase my dose.

I know that most people get used to this medication over time, but did they start out like me with the 100mg side effect I'm having? Please share your experience with starting this drug. I am going to talk to my doctor this week about it, but I would like to know individual experiences with this drug.

I want to take it if it allows me to decrease my other pain meds, and helps reduce my pain.

Thanks, Mitch
advertisement

Comments

  • Mitch, it was, for me, like embodying a of the 7 Dwarves..notably Sleepy & Dopey, @ 100 mg only, as you are, and also the day after the night I took them...Pain mgmt doc had suggested starting w/ 100 & going up to 300mg for my sciatica/leg pain post-fusion, but after only 3 nights/days @ 100 mg, I was so drowsy the next day I could hardly stand up...

    At 200 mg, I was Sleepy, Dopey & Nauseous (that's the 8th Dwarf...) & it did nothing to reduce the pain anyway. At 300 mg, I was so sick & tired (literally) I quit...

    But some people do get nice relief -- I just couldn't tollerate them (gave it a week) & still function.

    Just my experience. Hope you have better luck?

    ~Lakeside
  • One other person on here I noticed said he was taking 1600mg several times a day and was feeling great. Drowsyness is a commom side effect for this drug, some people are just real sensitive and never can get used to it. Maybe have your doc give you a script for Lyrica. It is in the same family as Gabapentin, but usually has less side effects.

    Good Luck :)
  • wasn't good at all...I, too, was to start out at 100mg at night and work my way up to 300mg, eventually going up to 1,200mg. The first night, an hour after I took the first 100mg dose, I was on the bathroom floor in cold sweats, totally pale, shaking violently, eyes moving all over uncontrollably and vomiting everywhere. This passed after about another 2 hours and I remained extremely drowsy for 2 days afterward (needless to say I didn't take another dose). I now take Lyrica and it's wonderful! I have zero side effects that I can tell and it does help with the nerve pain that runs down my entire left leg. I can't always get it because I have to get samples as medicaid doesn't cover it for me, but even with going on and off them so often because the samples arent always available, I don't have any issues with adjusting and readjusting to it.

    I have a friend that takes well over 1,000 mg of Gabapentin per day and she has no side effects other than she does get a bit sleepy at night but she welcomes that and she says she's not at all sleepy during the day.

    Personally, I would give it a week or so at the 100mg dosage and if you're still having the same issues you should contact your Doctor and see what they want you to do. It is very likely that you will also adjust to the med and be able to increase it without being sleepy all the time and God willing you'll get good pain relief from it too! If not, you can always ask the Doctor about Lyrica and see how that works for you. There's always other options, you just gotta discuss it with your Doc.

    All the best, and please keep us posted how you're doing with it, OK?

  • :O Gabapentin threw me for a loop. The more I complained the more my dosage was upped. I reached 1500mgs then quit complaining. I honestly believe it made me "high." I couldn't walk a straight line, I developed tremors and confusion, it helped me sleep but that was about it. I also had the shakes for quite some time after discontinuation.

    Now my doctor wants to put me on Lyrica. Has anyone experienced the same or similar side affects from this medication masking that of Gabapentin, if so I need to, "nip it in the bud," so to speak. Thanks in advance.
  • I am using gabapentin for nerve pain medication in conjunction with my cancer (lymphoma). I am currently on 7 x 300mg a day right now. No side effects. The range of the medication is up to 3000mg a day. I am at 2100mg right now.

    I am taking it because I have a broken rib that the cancer has eaten through (kind of gnawed a hole through the rib, actually, hence the broken rib). Now the cancer meds (RCHOP), lots of side effects. I guess the gabapentin will affect people differently. For me it provided great nerve pain relief, which I am thankful for. To give you an idea of the pain levels I am at, I am also taking hydromorph contin (slow release dilaudid) at the rate of 84mg/day. That's a large dose. So my pain level is actually very high right now.

  • Not everyone responds to the same medication in the same way. I take 1600mg three times a day and have for years. To me it is like taking vitamins, unless I miss a dose, then I am reminded exactly why I take it.

    When I initially started taking it, I experienced minor sedation, but within two weeks was increasing the dosage in leaps and bounds without sedation or goofiness.

    BTW I love the analogy to the dwarfs, that's clever.

    "C"

  • It works for me and I am on 1200mg a day. I was on Lyrica for a long time and my insurance company stopped covering it so I switched to the neurontin. It does throw you for a loop the first week or so, I say the feeling is like being "drunk" I do not drive until it has settled in my body and I feel safe. I have a lot of nerve pain and if it was not for the neurontin I would be in big trouble. Narcotics will not help with nerve pain and I found out the hard way after surgery when my pain level was above 10 and it was not surgery pain but nerve pain. It took about 2 weeks to get in my system and control the nerve pain, I was climbing the walls. Give it some time.

    Sharon
  • I just started this medication yesterday (11/10) and am interested to hear about other's experience.

    Many thanks!
    Elle
  • I get to try nuerontin... I was getting so angry today being told that if this next ESI doesn't help then its up to me to try harder as there isn't really anything else they can do. I finaly said, "could we at least try nuerontin or lyrica" and he said yes we could try that. I'm like jeez, why do you get paid the big bucks. He said he didn't suggest it before because he didn't think I had nerve pain. :T I swear no one listens to me.. I told him weeks ago that my foot has been tingling and burning for months.

    Anyways, I start tonight on it and then next tuesday I get a ESI of my thoracic spine. Maybe there is hope for me.
  • dilaurodilauro ConnecticutPosts: 9,729
    has been great. I started with 300mg a day and now I am taking 2400mg a day. I have never been drowsy from Neurontin.
    It has helped so much with my nerve pain, that I have been able to get through the night without having to take any pain medications.

    Neurontin and Lyrica have become a key topic in these forums.
    Just browse and you will find so many details and experiences from people who have taken both.

    I did use Lryica , at first with 75mg a day, no problem but when I was at 300mg a day, I couldnt keep my eyes opened and my legs from the knee down started to swell. My toes looks like what some nurses describe as Sausage Toes
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I have been taking Neurontin for about a month and I do see a little improvement for the leg pain, not a lot. My doc wants me to stop taking it for a few days to see if the ESI is working. Is it ok to stop taking it all together or do I need to taper off? Anyway, I do find it makes me sleepy in the evening, but I enjoy that side effect, because I have always had trouble getting to sleep. I am taking 300mg x3 a day.
  • It is my understanding that this drug really needs to be tapered off. I would defanatly talk with the doctor that prescribed this medicaton proir to stopping and ask for advise.
advertisement
Sign In or Register to comment.